Puerto Rico, 2003

Flash Flood in Puerto Rico, August 15, 2003

August 15, 2003 · NWS SJU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 15, 11:15 AM AST, 1 hour earlier.

Area forecast discussion, Aug 15, 11:15 AM AST, 1 hour before
AREA FORECAST DISCUSSION...CORRECTED FOR WAVE POSITION
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST FRI AUG 15 2003

NO MUCH WEATHER GOING ON AT THIS HOUR. ONLY A STREAMER THAT
DEVELOPED OVER EL YUNQUE IS AFFECTING NORTH PORTIONS BAYAMON...
CATANO AND TOA BAJA. NO CHANGES IN THE FORECAST PACKAGE.

403 PM DISCUSSION...
TROPICAL WAVE PASSAGE LOOKS TO HAVE OCCURRED OVER PUERTO RICO
SOMETIME AROUND 03Z BASED ON FLOW AT 850 MB. EXACT LOCATION OF
TROPICAL WAVE IS COMPLICATED BY A NEARLY STATIONARY UPPER LEVEL LOW
OVER THE LEEWARD ISLANDS AND BY SEVERAL WEAKER WAVES MOVING THROUGH
THE AREA. THE GFS MODEL SHOWS THE UPPER LEVEL TROUGH MOVING THROUGH
TODAY AND MOISTURE AND INSTABILITY LEFT OVER FROM THE WAVE AND
MADE MORE DIFFUSE BY THE SMALLER SURGES MOVING THROUGH ARE EXPECTED
TO KEEP THE WEATHER SHOWERY TODAY ALSO.

THAT SAID HOWEVER...DRYING HAS ALREADY BEGUN. MODELS SHOW MOISTURE
UP THROUGH 700 MB DECREASING THROUGH SUNDAY AFTERNOON AND WINDS AT
ALL LEVELS BEGIN TURNING SOUTHEASTERLY AT 12Z TODAY AND ARE TRULY
SOUTHEAST ON SATURDAY. WINDS BEGIN RETURNING TO THE EAST SATURDAY
NIGHT. MAXIMUM DRYING SHOULD BE SEEN ON SUNDAY...ALTHOUGH AT 850 MB
HUMIDITIES NEVER DROP BELOW 60 PERCENT OVER PUERTO RICO AND THE U.S.
VIRGIN ISLANDS THROUGH 72 HOURS.

THIS WILL SET US UP FOR DECREASED SHOWER ACTIVITY ON SATURDAY AND
MOSTLY FAIR WEATHER ON SUNDAY WITH WARMER THAN NORMAL TEMPERATURES
ON THE NORTH COAST BEGINNING TODAY AND INCREASING ON SATURDAY.
RECORD TEMPERATURES FOR FRIDAY AND SATURDAY IN SAN JUAN ARE 94 AND
93 RESPECTIVELY AND CURRENT PATTERNS DO NOT LOOK STRONG ENOUGH TO
REACH THOSE VALUES. ADDITIONALLY IN THE ABSENCE OF SUBSIDENCE AHEAD
OF A NEW TROPICAL WAVE IT SEEMS LIKELY THAT STRONG CONVECTION WILL
FORM OVER NORTHWEST PUERTO RICO BOTH TODAY AND SATURDAY FROM
CONVERGENCE AT THE SURFACE AND STRONG HEATING.

LONG RANGE MODELS ARE DEVELOPING LOW PRESSURE SYSTEMS FORMING OVER
AFRICA MORE AND MORE AS THEY CROSS THE ATLANTIC. ALTHOUGH MOST ARE
NOT PARTICULARLY STRONG...THE 240 HOUR FRAME SHOWS A STRONG LOW AT
17 NORTH LATITUDE AND 48 WEST LONGITUDE WITH 40 KNOT SURFACE WINDS
TO ITS NORTH. CURRENTLY THE MODEL IMPLIES THAT THE LOW WILL MOVE
NORTH OF THE VIRGIN ISLANDS...BUT IT BEARS WATCHING. ALSO THE
CURRENT TRACK OF LOW PRESSURES NORTH OF PUERTO RICO MAY LEAVE US
SOMEWHAT DRYER THAN NORMAL DURING THE NEXT WEEK AS SUBSIDENCE AROUND
THE PERIPHERY OF THE LOWS RESTRAINS CONVECTION.  SNELL

PRELIMINARY NUMBERS:
SJU BB 090/077 091/078 089 12444
    BBBBB 077/089 077/088 077/088 077/088 4424242424
STT WW 087/078 087/078 087 12545
    WBBBB 078/087 078/087 078/087 078/087 5544444444=

.SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...WSR88-D CHANNEL ONE REMAINS TO BE ALIGNED.
Hazardous weather outlook, Aug 15, 6:00 AM AST, 6 hours 15 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-152200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...RESIDUAL MOISTURE LEFT BEHIND A TROPICAL WAVE
NOW EXITING THE LOCAL AREA THIS MORNING WILL COMBINE WITH THE
LOCAL AFTERNOON SEA BREEZE CONVERGENCE AND OROGRAPHIC EFFECTS TO
PRODUCE SOME SHOWERS AND ISOLATED THUNDERSTORM ACROSS PORTIONS OF
THE ISLAND...ESPECIALLY IN THE WEST AND INTERIOR SECTIONS. AS A
RESULT..URBAN FLOODING IS POSSIBLE IN THE AFTERNOON IN ISOLATED
AREAS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED
THROUGH SUNDAY. THE NEXT TROPICAL WAVE WILL ARRIVE OVER THE LOCAL
AREA BY LATE MONDAY NIGHT. AS A RESULT...EXPECT AN INCREASE IN
SHOWERS AND ISOLATED THUNDERSTORMS...WITH THE POSSIBILITY OF URBAN
FLOODING IN ISOLATED AREAS LATE MONDAY THROUGH TUESDAY. FOR THE
REMAINDER OF PERIOD...NO HAZARDOUS WEATHER IS EXPECTED.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...NO HAZARDOUS WEATHER CONDITIONS IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SATURDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER CONDITIONS THROUGH
SUNDAY. THE NEXT TROPICAL WAVE WILL ARRIVE OVER THE LOCAL
AREA BY LATE MONDAY NIGHT. AS A RESULT...EXPECT AN INCREASE IN
SHOWERS AND ISOLATED THUNDERSTORMS...WITH THE POSSIBILITY OF MINOR
URBAN FLOODING IN ISOLATED AREAS ESPECIALLY IN POOR DRAINAGE AREAS
LATE MONDAY THROUGH TUESDAY. FOR THE REMAINDER OF PERIOD...NO
HAZARDOUS WEATHER IS EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Juan and Vicinity

When
August 15, 12:15 PM AST to 2:15 PM AST
Where
San Juan and Vicinity County, Toa Baja
Reported by
EMERGENCY MANAGER

An emergency manager reported street flooding in Toa Baja along Calle del Tren.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378001.